Iowa, 2016

Tornado in Iowa, August 28, 2016

August 28, 2016 · NWS DVN · 1 event in 1 county or zone

A warm and humid air mass was in place across eastern Iowa during the afternoon of August 28, 2016. Scattered showers and thunderstorms developed during the late afternoon and were nearly stationary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm and humid air mass was in place across eastern Iowa during the afternoon of August 28, 2016. Scattered showers and thunderstorms developed during the late afternoon and were nearly stationary. One of these thunderstorms produced a brief EF-0 tornado in northern Linn County between Walker and Coggon. The tornado caused no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 28, 2:13 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 28, 2:13 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
313 PM CDT SUN AUG 28 2016

.SYNOPSIS...
Issued at 300 PM CDT Sun Aug 28 2016

Scattered air mass thunderstorms have formed across a zone from
NW Missouri to E Iowa/NW Illinois to N Indiana through this
afternoon. Locally, storm coverage was a little lower than areas
to the east and west. A few of the storms have produced very
heavy localized rainfall amounts. Dual-pol estimated up to 2-3
inches a few miles to the NE of Iowa City in east-central Johnson
County. For areas that have not received rain today, which is most
of the CWA, it was warm and humid with temps in the mid to upper
80s and dewpoints in the lower to middle 70s.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 300 PM CDT Sun Aug 28 2016

This Evening and Tonight...Isolated storms will continue to
develop through the evening hours. Anomalously high PWATs near
~1.8 inches according to the SPC Mesoanalysis means a very moist,
tropical-like air mass is present, which is supportive of
localized heavy rainfall rates of 1-2"/hr. Shear is expected to
remain low, thus do not foresee severe weather.

For the remainder of tonight, periods of clearing and light winds
should set the stage for localized shallow ground fog formation in
low-lying areas. Lows are forecast in the middle to upper 60s.

Monday...Weak upper-level flow and stagnant warm and humid air mass
warrants mention of 20-40% POPs. Models a bit more aggressive on
the areal coverage of thunderstorms compared to today (Sunday)
within preferential zone of slightly enhanced 0-1 km convergence -
especially over the SW half of the forecast area. In this region,
lower tropospheric wind flow or streamlines appear as nothing more
than a zone of weak confluence.

Thunderstorm Threats: As mentioned, the atmosphere remains largely
unchanged. Therefore, heavy rainfall rates and localized flash
flooding are the main concerns from the strongest storms. Uttech

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 300 PM CDT Sun Aug 28 2016

Monday night into Tuesday, a weak boundary and moist airmass will
support more scattered showers and storms. Weak wind fields will
likely result in more slow moving/backbuilding storms with
localized heavy rainfall, but a low severe weather threat. Tuesday
night into Wednesday, lingering storms are favored mainly south as
the front clears out of the region.

Mainly dry weather is forecast Wednesday night into Saturday as a
large upper ridge pushes slowly east through the region. Expect
cooler and slightly below normal temperatures late Wednesday into
Friday, followed by another modest warm-up next weekend. The next
wave may bring scattered showers and storms to the area late
Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1251 PM CDT Sun Aug 28 2016

Isolated showers and thunderstorms are possible through next 24
hrs, but VFR conditions will prevail. Chances for rain are low, so
either left out of TAFs or included VCSH through the afternoon.
Will closely monitor and include TEMPO groups as necessary.
Primary risks from storms are torrential rain and lightning.

Areas of localized dense shallow ground fog are again possible
tonight. Visibilities may drop to LIFR for brief periods. However,
confidence is low on this occurring at any of the terminals this
far out. Uttech

&&

.HYDROLOGY...
Issued at 1118 AM CDT Sun Aug 28 2016

Rises on several area rivers are forecast to continue this week
due to recent heavy rainfall. Increased confidence in the amount
of routed water and recent hydrograph trends now support issuing
flood watches for the Cedar River near Conesville, as well at the
mainstem Mississippi River at Keithsburg, Gladstone, and
Burlington. All points are forecast to rise above minor flood
stage in the next 2 to 3 days, with later warnings likely if
recent trends continue. Elsewhere, on the Wapsipinicon River near
DeWitt, the forecast rise above flood stage is not expected until
next Friday. Still do not have enough confidence to issue a watch
for this point right now, due to a history of under-performing
crests this summer.

&&

.DVN Watches/Warnings/Advisories...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...RP Kinney
AVIATION...Uttech
HYDROLOGY...RP Kinney
Hazardous weather outlook, Aug 28, 2:24 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT SUN AUG 28 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-292030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
324 PM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. THE MAIN
THREAT FROM THESE STORMS IS HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA MONDAY AND
TUESDAY BEFORE DIMINISHING ON WEDNESDAY. THE POTENTIAL FOR SEVERE
WEATHER IS LOW. HOWEVER...LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE
WITH SLOW MOVING STORMS.

RISES ON SEVERAL AREA RIVERS WILL CONTINUE THIS WEEK. MINOR FLOODING
IS POSSIBLE ON PORTIONS OF THE CEDAR AND WAPSIPINICON RIVERS...AS
WELL AS THE MISSISSIPPI DOWNSTREAM OF NEW BOSTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...ALTHOUGH
REPORTS OF LOCALLY HEAVY RAIN ARE APPRECIATED.

RP KINNEY

In the hours before

Special weather statement, Aug 28, 12:31 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
131 PM CDT SUN AUG 28 2016

IAC031-103-281930-
JOHNSON-CEDAR-
131 PM CDT SUN AUG 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JOHNSON
AND WEST CENTRAL CEDAR COUNTIES UNTIL 230 PM CDT...

AT 129 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WEST BRANCH TO NEAR IOWA CITY.
MOVEMENT WAS NORTH AT 10 MPH.

HEAVY RAINFALL RATES OVER 1 INCH PER HOUR AND LOCALIZED PONDING OF
WATER OR BRIEF FLASH FLOODING ARE POSSIBLE WITH THIS STORM.
ADDITIONALLY, WINDS MAY GUST OVER 30 MPH.

LOCATIONS IMPACTED INCLUDE...
IOWA CITY...WEST BRANCH...SOLON...OASIS...NEWPORT...SUTLIFF...
ELMIRA...HERBERT HOOVER NATIONAL HISTORIC SITE...MORSE...
CEDAR BLUFF...CORALVILLE LAKE DAM COMPLEX AND WEST OVERLOOK.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 245 AND 253.

TORRENTIAL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

LAT...LON 4185 9126 4184 9152 4174 9155 4165 9151
      4168 9127
TIME...MOT...LOC 1829Z 184DEG 8KT 4170 9129 4169 9150

UTTECH
Local storm report, Aug 28, 2:13 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             2 SSW LADORA            41.73N 92.20W
08/28/2016  M0.25 INCH       IOWA               IA   TRAINED SPOTTER

            ALSO REPORTED 0.91 INCHES OF RAIN.

&&

DC
Special weather statement, Aug 28, 3:22 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
422 PM CDT SUN AUG 28 2016

ILC073-282215-
HENRY-
422 PM CDT SUN AUG 28 2016

...AN AREA OF STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
CENTRAL HENRY COUNTY UNTIL 515 PM CDT...

AT 421 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR GENESEO...OR
NEAR CAMBRIDGE...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS
TORRENTIAL RAINFALL. THE SLOW MOVEMENT OF THIS STORM MAY ALLOW FOR
AREAS OF 1 TO 2 INCHES OF RAINFALL, AND COULD RESULT IN MINOR
FLOODING.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...GENESEO...COLONA...ORION...ATKINSON...ANNAWAN...
ANDOVER...WARNER...LYNN CENTER...OSCO...HENRY COUNTY FAIRGROUNDS...
JOHNSON-SAUK TRAIL STATE PARK...MORRISTOWN AND GERMAN CORNER.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 10 AND
36.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4128 9041 4144 9039 4152 8986 4140 8985
      4131 8986
TIME...MOT...LOC 2121Z 250DEG 14KT 4138 9016

ERVIN
Local storm report, Aug 28, 3:27 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HEAVY RAIN       5 N VARNA               41.10N 89.24W
08/28/2016  M2.00 INCH       MARSHALL           IL   TRAINED SPOTTER

            FROM 12 NOON TO 230 PM. REPORT WAS DELAYED.

&&

DC

The radar

The Quad Cities radar (KDVN), 111 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Linn

When
August 28, 3:33 PM CST
Where
Linn County, 2.81 mi W of Coggon
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
42.280, -91.585

A brief tornado touchdown was reported with no damage observed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658358.